Iowa, 2010

Flood in Iowa, July 5 to 7, 2010

July 5 to 7, 2010 · NWS DVN · 1 event in 1 county or zone

Heavy rains during the first week of July resulted in the Des Moines River at Keosauqua going above the moderate flood stage level of 25 feet around 8 pm July 5. 8 feet around 7 am CDT July 6.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Heavy rains during the first week of July resulted in the Des Moines River at Keosauqua going above the moderate flood stage level of 25 feet around 8 pm July 5. It crested around 25.8 feet around 7 am CDT July 6. It fell below the moderate flood stage level around 1 am CDT July 7.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 5, 2:08 PM CST, 4 hours 52 minutes earlier.

Area forecast discussion, Jul 5, 2:08 PM CST, 4 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
308 PM CDT MON JUL 5 2010

.SYNOPSIS...
WEAK SURFACE BOUNDARY REMAINS STALLED OVER NW IA. AIR MASS EAST OF
THE BOUNDARY IS STILL QUITE MOIST WITH SURFACE DEW POINTS IN THE
LOW 70S AND THE MORNING SOUNDINGS SHOWING PW/S AROUND 2 OR MORE
INCHES. UPPER RIDGING REMAINED LOCKED IN OVER THE EAST COAST. TO
THE WEST THE BROAD TROF WAS STILL IN PLACE WITH SEVERAL IMPULSES
MOVING THROUGH THE TROF. ONE OF THE LEAD IMPULSES LIFTING OUT OF THE
TROF THROUGH THE CENTRAL PLAINS WAS SUPPORTING AN AREA OF SHRA
OVER CNTRL AND WRN IA THIS AFTERNOON. ANOTHER STRONGER S/W OVER THE
SRN PLAINS WAS SPAWNING SCT TSRA OVER SERN KS SW MO.

&&

.SHORT TERM...TONIGHT AND TUESDAY...
RAINFALL TRENDS AND FLOOD THREAT REMAIN THE MAIN FOCUS FOR
TONIGHTS FORECAST. HAVE BASED THE FORECAST FOR TONIGHT AND TUESDAY
MAINLY ON THE NAM FORCING FEATURES SINCE IT SEEMED TO HAVE A
HANDLE ON THE LOCATION OF THE CURRENT PCPN ALTHOUGH IT APPEARED TO
BE TOO SLOW. EXPECT THE BAND OF LIGHT TO MODERATE SHRA OVER THE
NWRN CWFA TO GRADUALLY END/MOVE OUT OF THE AREA BY EARLY THIS
EVENING. CURRENT VISIBLE SATELLITE IMAGERY SHOWS SOME
BREAKS/CLEARING LIFTING N THROUGH NRN MO AND SE IA ATM. THIS WILL
ALLOW A LATE DAY JUMP IN TEMPS OVER THE SOUTH RESULTING IN
INCREASING INSTABILITY. MODELS SHOW A PERSISTENT AREA OF LOW LEVEL
CONVERGENCE ACROSS THE SOUTH WHICH SHOULD ALLOW SCATTERED SHRA AND
POSSIBLY SOME TSRA TO DEVELOP LATE THIS AFTERNOON AND EARLY
EVENING. MORE ORGANIZED SHRA/ISOLD TSRA TO MOVE NE OUT OF MO INTO
THE CWFA LATE THIS EVENING AND OVERNIGHT AHEAD OF S/W MOVING OUT
OF THE SRN PLAINS. WITH THE HIGH PW/S OVER THE AREA BOTH THIS
EVENING SCATTERED SHRA IN THE SOUTH AND THE OVERNIGHT SHRA/TSRA
WILL BE CAPABLE OF PRODUCING LARGE AMOUNTS OF RAIN IN A SHORT
PERIOD OF TIME. SINCE THE EXPECTED TRACK OF THE PCPN OVERNIGHT IS
OVER THE SAME AREA THAT RECEIVED THE 2 TO 4 INCHES OF RAIN LAST
NIGHT...HAVE DECIDED TO ISSUE A FLASH FLOOD WATCH FOR TONIGHT FOR
AREAS GENERALLY WEST OF A CEDAR RAPIDS/FAIRFIELD LINE.

BY TUESDAY...HAVE KEPT POPS IN THE LIKELY CATEGORY SINCE THE WEAK
SURFACE BOUNDARY WASHES OUT AHEAD OF ANOTHER COLD FRONT MOVING
THROUGH THE NORTHERN PLAINS. THIS SHOULD FOCUS THE BETTER THREAT
OF PCPN FURTHER WEST.

CLOUDS AND HIGH HUMIDITY TO KEEP TEMPS IN THE LOW 70S AGAIN TONIGHT
OVER MOST OF THE AREA. CLOUDS LINGERING INTO TUESDAY SHOULD ALSO
HELP HOLD MAX TEMPS IN THE LOW 80S IN THE NORTHWEST WHILE HIGHS
IN THE EAST SHOULD BE WELL INTO THE 80S.

.LONG TERM...TUESDAY NIGHT THROUGH NEXT MONDAY...
TUESDAY NIGHT THROUGH WEDNESDAY NIGHT...SAME STAGNANT PATTERN TO
PERSIST THIS PERIOD AS QUASI-STATIONARY WSW-ENE ORIENTED BOUNDARY
WILL REMAIN DRAPED ALONG AND JUST WEST OF THE DVN CWA ALIGNED IN
SOUTHWESTERLY MEAN STEERING FLOW. EXPECT AREAS OF SHOWERS AND A FEW
EMBEDDED THUNDERSTORMS TO BE MORE WIDESPREAD EARLY TUE EVENING TO
THEN DECREASE DIURNALLY INTO THE OVERNIGHT. MUCH WILL CONTINUE TO
DEPEND ON TIMING OF VORT SHUTTLE OUT OF THE SOUTHERN PLAINS AND UP
ACRS THE UPPER MS RVR VALLEY FOR INCREASES IN SHOWER ACTIVITY AND
WILL BLANKET THIS PERIOD WITH HIGH CHC POPS. PW/S VARY FROM 1.5 TO 2
INCHES DEPENDENT ON REFRESHING SOUTHWESTERLY MOISTURE SURGES...THUS
LOCALLY HEAVY RAINFALL IN A NEAR TROPICAL REGIME TO CONTINUE TO
AGGRAVATE ONGOING RIVER FLOODING THROUGH AT LEAST THU MORNING.
LITTLE CHANGE TO ONGOING TEMPS THROUGH THE DIURNAL CYCLE WITH CLOUD
COVER AND WAVES OF PRECIP BEING BIG THERMALLY DETERMINING FACTORS...
ESPECIALLY DURING THE DAYTIME.

THURSDAY AND FRIDAY...FINALLY SOME MORE CONSENSUS BETWEEN THE
MEDIUM RANGE MODELS AND ESPECIALLY THE 12Z RUN GFS AND ECMWF WITH
RESPECT TO DIGGING NORTHERN STREAM L/W TROF SHUNTING THE UPSTREAM
BOUNDARY THROUGH THE REGION. THEY ARE NOW TARGETING A GENERAL FROPA
WINDOW ON THU AND WILL ADVERTISE HIGH CHC POPS AT THIS POINT...BEFORE
THE FROPA PROCESS BRINGS ABOUT THE PROMISE OF DRYING CANADIAN HIGH
PRESSURE DOWN ACRS THE PLAINS AND WESTERN GRT LKS FOR THU NIGHT AND
FRI. HIGHS ON FRI MAY BE LIMITED TO THE LOWER 80S...AND AS LLVL
RIDGE AXIS SETTLES IN OVERHEAD FRI NIGHT TEMPS MAY DIP DOWN INTO THE
LOWER 60S OR EVEN THE 50S IN MUCH OF THE DVN FCST AREA.

SATURDAY THROUGH NEXT MONDAY...BROAD NORTHWESTERLY CYCLONIC FLOW TO
MAINTAIN A FAIR WX AND SEASONABLE SAT...BUT THEN MEDIUM RANGE MODELS
START TO DIFFER ON EVOLUTION OF THE MEAN STEERING FLOW PATTERN ACRS
THE MID CONUS BY SUNDAY. THE 12Z GFS MAINTAINS NORTHWESTERLY CYCLONIC
UPPER FLOW AND IS ACTUALLY FURTHER WEST THAN IT/S PREVIOUS RUNS WITH
THE MEAN UPPER TROF AXIS RIGHT OVER THE MS RVR VALLEY THROUGH
MONDAY...WHILE THE ECMWF IS LESS AMPLIFIED WITH THE TROF AND FLATTENS
THE FLOW ACRS THE MIDWEST TO A NEAR ZONAL REGIME FOR THE SECOND HALF
OF THE WEEKEND. BUT BOTH IN THEIR SEPARATE WAY TARGET LATE SUNDAY OR
SUNDAY NIGHT WITH A PRECIP MAKING PROCESS. THE GFS ADVERTISES A
NORTHWEST FLOW UPPER WAVE AND LLVL FROPA DOWN THROUGH THE CWA...WHILE
THE ECMWF ROLLS A WAVE OR MCV IN FROM THE WEST. BOTH MODELS
THERMODYNAMICALLY MODIFY THE AIRMASS AHEAD OF THESE INCOMING FEATURES
IN SUCH A WAY THAT SVR STORMS AND HEAVY RAIN WILL LOOK TO BE A THREAT
IF EITHER OF THESE SCENARIOS UNFOLD LIKE CURRENTLY DEPICTED...
ESPECIALLY THE ECMWF. FOR NOW WILL INTRODUCE AT LEAST LOW CHC POPS
FOR BOTH SUNDAY AND SUNDAY NIGHT...WITH THE POTENTIAL OF SOME OF THIS
ACTIVITY TO BLEED INTO MONDAY.     ..12..

&&

.AVIATION...
LINGERING HIGH LOW LEVEL MOISTURE AND DIMINISHING SOUTH WINDS
OVERNIGHT ARE EXPECTED TO ALLOW MVFR CIGS AND VSBYS SETTLE IN OVER
ALL TAF SITES OVER NIGHT. SCT SHRA POSSIBLY ISOLD TSRA ARE
EXPECTED LATE THIS AFTERNOON AND THIS EVENING WITH MORE ORGANIZED
AND WIDESPREAD SHRA/ISOLD TSRA EXPECTED TO MOVE NORTHEAST THROUGH
SOUTHEAST AND EAST CENTRAL IA LATE THIS EVENING AND OVERNIGHT.
CONDITIONS IN THESE SHRA/TSRA COULD DROP DOWN TO IFR AT TIMES.
..DLF..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR BENTON-HENRY IA-
     IOWA-JEFFERSON-JOHNSON-KEOKUK-LINN-VAN BUREN-WASHINGTON.

IL...NONE.
MO...NONE.
&&

DLF/12
Hazardous weather outlook, Jul 5, 3:48 AM CST, 15 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
448 AM CDT MON JUL 5 2010

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-061000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
448 AM CDT MON JUL 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST
IOWA AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

PERIODS OF SHOWERS AND ISOLATED THUNDERSTORMS CAN BE EXPECTED
TODAY AND TONIGHT. LOCALLY HEAVY RAINS OF OVER AN INCH MAY OCCUR
IN SEVERAL HOURS WHICH MAY CAUSE MINOR URBAN AND SMALL STREAM
FLOODING. THERE IS A VERY LOW TO NO RISK FOR SEVERE WEATHER.

AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST
FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TUESDAY THROUGH THURSDAY...PERIODS OF THUNDERSTORMS AND SHOWERS WILL
OCCUR WITH SOME OF THE MOISTURE ASSOCIATED WITH THE REMNANTS FROM
HURRICANE "ALEX" MOVING ALONG AND AHEAD OF A VERY SLOW MOVING COOL
FRONT. THE RISK OF STRONG TO SEVERE STORMS IS MARGINAL DUE TO MODEST
INSTABILITY LEVELS. AREA ADDITIONAL RAINFALL TOTALS OF 1 TO LOCALLY
OVER 2 INCHES IN A 2 TO 3 DAY PERIOD IS LIKELY DUE TO HIGH LEVELS OF
MOISTURE. ISOLATED 3 INCH RAINFALL AMOUNTS ARE POSSIBLE.  COMBINED
WITH EARLIER RAINFALL SUNDAY AND ALSO MONDAY...THIS MAY BE ENOUGH TO
RESULT IN ADDITIONAL FLOODING ON AREA RIVERS NEAR OR ALREADY IN
FLOOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

HAASE/NICHOLS

In the hours before

Local storm report, Jul 5, 3:08 PM CST, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
408 PM CDT MON JUL 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HEAVY RAIN       3 SE KEYSTONE           41.97N 92.16W
07/05/2010  M2.21 INCH       BENTON             IA   TRAINED SPOTTER

            24 HOUR RAINFALL TOTAL - 1 INCH HAS FALLEN IN PAST HOUR

&&

TAS
Local storm report, Jul 5, 5:08 PM CST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
608 PM CDT MON JUL 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     HEAVY RAIN       2 S VICTOR              41.70N 92.29W
07/05/2010  M3.15 INCH       IOWA               IA   PUBLIC

            24 HOUR TOTAL.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Van Buren

When
July 5, 7:00 PM CST to July 7, 12:00 AM CST
Where
Van Buren County, 6.11 mi NNW of Selma to 3.61 mi SSW of Selma
Cause
Heavy Rain
Property damage
$250,000
Reported by
River/Stream Gage
Coordinates
40.950, -92.200

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 251716.